Arimidex and Insomnia
Of the side effects seen with Arimidex, insomnia is one of the more common. However, it is hard to determine if this is because of the medication, other factors, or both, since clinical studies on cancer drugs do not give a placebo pill. If you are taking Arimidex and insomnia occurs, tips for better sleep include keeping a regular sleep-wake cycle and engaging in a pre-sleep ritual 30 minutes before bed.
Does Arimidex Cause Insomnia?Arimidex® (anastrozole) is a prescription medicine used to treat breast cancer in postmenopausal women. Just as with other medicines, several Arimidex side effects are possible. Insomnia appears to be one of the more common. This is based on clinical studies where up to 10 percent of people taking the drug reported insomnia as a side effect.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
However, it is difficult to tell if insomnia is caused by Arimidex or by other factors (such as the condition itself), due to the way clinical studies of Arimidex were designed. In most non-cancer studies, a portion of the participants take a placebo (sugar pill). This pill will not treat the condition and causes no side effects. Any side effect that does occur in the placebo group is because of the condition or other factors. By having people take a placebo, it is possible to compare side effects between the group taking the medicine and those who are not. This allows researchers to see what, if any, impact the medicine has on increasing or decreasing a particular problem.
However, because it would be unethical to not treat breast cancer, there was no placebo group for any Arimidex studies. Therefore, it is difficult to tell if insomnia is due to Arimidex, other factors, or a combination of both.